Hello to all. I am a 42yr old USAF veteran. I had a cold in January. I used a sinus rinse to clear my sinuses. I blew my nose and got water in my right ear, via the eustachain tube. It was blocked for a week I went to the VA Hosp and was told I have an infection. I was given an antibiotic, Moxifloxacin. I now have a thumping sound in my ear that occurs when I hear sounds. Sometimes with low sounds...and always with loud. When I talk on the phone, and the phone is in my left ear, my right ear thumps with the other persons voice. I had a hearing test which was normal....a slight drop in high freq in the affected ear. I also have a popping sound in this ear when I swallow or close my eyes tight. Its a little louder the the normal eustachain tube sound. The pop sounds like when you put you finger in your mouth and pop your cheek. The pop comes and goes...it occurs mostly in the morning. I have a ringing sound in this ear. I have a slight off balance sensation too. What do you think could be wrong? Is there any way to fix it? I am seeing an ENT on May 25, 2011 What is your opinion? Thanks for your time. Ken
I am sorry, Ken, but there is really no way for me to diagnose you over the Internet, let alone treat you. I am pleased that you are seeing the ENT, because this is really the only way you can be properly examined, diagnosed, and treated. There are many things that can be causing your symptoms, but it is going to take an ENT's hands-on examination to determine this. It could still be eustachian tube dysfunction, but there are certainly other considerations.
Thank you for the fast reply. I understand the complexity of diagnosing over the internet. I have read may posts on WebMd. It was uplifting to receive your reply. I will post again after my appointment so others may learn from my diagnosis. Thanks again, Ken
Hi Dr. Moser, I finally saw the ENT at the VA Hospital. He sent me for vestibular testing. I was told I have bilateral vestibular weakness. Calorics only showed 6 degrees on the left and 7 on the right. I also had rotational chair testing which revealed a VOR issue. I have a phase lead at .16, .32 & .64hz. There were no other abnormalaties revealed. I was told to use the Cawthorne Cooksey exercises to improve my condition. If you have experience in this area, could you please tell me what else I can do to improve my condition. I have seen some progress, but I am still unsteady while standing still or sitting. I have no issues while walking or running. The VA is very busy and I had only 15 minutes with the doctor. I value your input greatly. Sincerely, Ken
P.S. I am seeing an ear specialist for my "thumping" sound on July 1st. I will let you know what they say. (ref. my original post)
Your vestibular problems are really out of my primary care expertise, so I am pleased that you are getting a decent work-up at the VA. As much as I would like to provide you with some profound insight as far as treatment is concerned, I cannot.
I know the VA is busy (I did most of my early training at a VA), but step-by-step, you should get some more answers. Answers, of course, does not imply there is a cure or solution for this on-going madness. Did the ENT at the VA think your "thumping" was somehow related? Inner ear disorders tend to cause tinnitus (ringing), but thumping really could be an uncommon tinnitus variation.
Make sure to take copies of your VA work-up with you when you see the ENT in July.
Hi Dr. Moser, Thank you for your reply. I told the doctor about the thumping, and he said "its very unusual". I have read about it online. It seems to be caused by the muscles in the ear contracting with sounds. Some people have had surgery to cut these muscles. I dont think I will be doing that....yet. I am seeing Dr. Jay Farrior in July. He visits the VA to offer his expert services to veterans. I saw him at his office back in March. He did'nt have an answer then, so I am not too optimistic. The "popping" sound I hear when swallowing has gotten worse. It is now in both ears. I wonder if it could be eustachian tube related? It comes and goes. It gets worse when laying down. I appreciate all your time and thank you for offering your advice. Sincerely, Ken
Eustachian tubes can cause popping and maybe even some rhythmic "thumping" like you described. Myoclonus is much less common. It appears that they are really focusing more on your vestibular symptoms at this point.
Hello Doctor. Have you ever come accross a case where facial pain was caused by ear issues? I have tingling on both cheeks and corner of both eyes, including eye lids. It changes in intensity and sometimes its almost gone. Just wondering if nerves in the ear, crainal nerves 7 & 8, can cause facial pain. Thank you for your time. Sincerely, Ken P.S. The VA is so busy they moved my ENT appointment to July 29th. I will let you know what happens.....if they ever see me!
Because of one-sided nerve pathways, it is not very likely that any particular ear issue would cause facial pain on BOTH SIDES. It is possible for facial pain, such as those caused by sinus infections or Bell's palsy, to cause pain to be referred to one ear (but not both ears).
Hi Doctor. I had an infection in the right ear. I suspect I had an infection in the left ear also, which went undiagnosed. I had no pain in the left ear, just fullness and popping. The facial pain started after the ear symptoms.Could whatever happened to both of my ears cause BOTH SIDES of my face to hurt? Can pain be referred from ears to the face? I am seeing a neurologist on July 29th and ENT.
Thank you so much for your kind comments, Kenneth. I certainly hope your specialists get to the bottom of your complex array of symptoms. I believe seeing the neurologist will be your best chance to get an answer. Let me know what happens...
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.